Studies reveal that some weight loss medications can trigger hair loss. Although it is not a problem directly related to drugs, experts explain what may lead to this hair loss.
© Shutterstock
01/07/2026
by
You wanted to lose weight and you started losing hair too? Recent studies, although they distance the direct relationship between taking drugs (which cause weight loss) and hair loss, they relate it to the side effects of weight loss.
Therefore, if you are prescribed to take Ozempic or another medicine with similar characteristics, you are likely to start a hair loss.
What do these drugs have in common?
A semaglutide present at Ozempic and Wegovy, i.e commonly known substance to treat type 2 diabetes, for being responsible for regulate appetite and blood sugar, so far it has no clear evidence that it may be directly causing hair loss. However, some doctors reveal to Good RX that there are, in fact, people who present this capillary symptom soon after starting this type of treatment with semagglutide – and there is a scientific explanation.
How do you relate to semagglutide with hair loss?
Since the aim of semi-glutide is to help the body “release more insulin after meals and prevent the liver from producing more sugar”. These experts point out that this also “decreases the speed with which the stomach empties, which can make people feel more swollen for longer and therefore less appetite” – and it's all these things that lead to better blood sugar control.
Although everything seems favorable to weight loss, and even though there seems to be no direct relationship with capillary health, doctors explain that hair loss may actually be related to weight loss itself.
Telogen Effluus – the explanation behind hair loss
A how fast you lose weight can become the cause of hair loss, to the extent that people can develop a condition called telogene effluent.
They explain that telogen efflux develops when “many hair follicles move from the growth phase to the rest phase at the same time”.
During this rest phase, “the hair follicles release the hair and, normally, the hair follicles move from the growth phase to the rest phase at slightly different times”.
Despite this preventing hair from falling at once, “when many follicles change their hair at the same time, people begin to realize the hair loss and thinning”.
Note that this is not the only explanation behind hair loss may be other factors related to nutritional deficiencies, since during taking the medicine there is reduced appetite and, as a consequence, a lower intake of food – in many cases the deficiency is of essential foods that favor the maintenance and growth of nails and hair.
“Not eating enough vitamins and minerals can lead to hair loss. Low vitamin levels D and zinc have been associated with hair loss ", alert.
When do you start feeling the effects?
If the cause is related to telogen effluent, the same source stresses that, as a rule, the effects begin to feel “about 3 months after rapid weight loss”, so they may not immediately associate these changes in the hair with taking the medicines.
Still, before assuming that the origin of the hair loss is exactly this, you should inform yourself with a specialist doctor.

